Are differences in firm size transitory or permanent?
Giovanni Urga,
Paul Geroski,
S. Lazarova and
Chris Walters
Additional contact information
S. Lazarova: London Business School, UK, Postal: London Business School, UK
Journal of Applied Econometrics, 2003, vol. 18, issue 1, 47-59
Abstract:
Previous empirical work on corporate growth rates using cross-section or short-panel econometric techniques suggests that growth rates are random but that some degree of mean reversion exists. This means that size differences between firms are transitory. Another, more natural way to explore the long-run distribution of firm sizes is to examine data on the growth of particular firms over long periods of time. Using a sample of 147 UK firms observed continually for more than 30 years, our conclusions are that growth rates are highly variable over time and that differences in growth rates between firms do not persist for very long. Further, firms show no tendency to converge to either a common size or to a pattern of stable size differences over time. These results are compared and contrasted with standard approaches that suggest that firms reach and maintain stable positions in a skewed size distribution. Copyright © 2002 John Wiley & Sons, Ltd.
Date: 2003
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (34)
Downloads: (external link)
http://hdl.handle.net/10.1002/jae.676 Link to full text; subscription required (text/html)
http://qed.econ.queensu.ca:80/jae/2003-v18.1/ Supporting data files and programs (text/html)
Related works:
Working Paper: Are Differences in Firm Size Transitory or Permanent? (1997) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:18:y:2003:i:1:p:47-59
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
DOI: 10.1002/jae.676
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().